Hives - Patients ask, Dr. Ringpfeil answers
Please feel free to use the blog below to share information about Hives or to ask Dr. Franziska Ringpfeil a question that might be of interest to others.
Hives are extremely itchy raised bumps that appear on the skin. They can resemble mosquito bites or have an oddly shaped appearance. They are often called wheals. The official name for hives is urticaria. A hive typically lasts less than 24 hours. Urticaria can be acute or chronic.
It is considered chronic if it lasts more than six weeks. There are many causes of hives. Acute urticaria can be caused by insect bites, food, infection, or medication/supplements. Chronic urticaria can also be caused by infections or medication but can also be caused by many other factors including physical triggers such as stroking the skin, pressure, cold, water, sun, and exercise.
The diagnosis of hives can usually be made with a thorough history and physical examination although sometimes a skin biopsy may be necessary. It is important that you inform your treating physician of all over-the-counter medications, vitamins, and herbal supplements as well as prescription medications you have taken.
It is also important to reveal all current and previous medical diagnoses. For chronic urticaria, blood work is often ordered to rule out infection, autoimmune disease, or other metabolic causes. An X-ray of the chest, sinuses, or teeth may also be used to look for occult infection.
Hives occur because of the release of histamine from cells within the skin. Therefore, the mainstay of management of the intense itch associated with most hives is oral antihistamines. Antihistamines include H1 blockers such as diphenhydramine (Benadryl), loratadine (Claritin), cetirizine (Zyrtec), and h3 blockers such as cimetidine (Tagamet) and ranitidine (Zantac).
High doses and a mix of several antihistamines are often required to control itching. Other oral agents called leukotriene receptor antagonists may also be used. An important treatment, however, is soothing the skin with the use of anti-itch lotions based on camphor, menthol, or phenol such as Sarna and Calamine lotion. The use of oral steroids is rarely necessary.
Living with hives can be very challenging because of the intense itch. Following recommendations regarding the use of oral antihistamines and topical skin-soothing agents will help. The majority of hives are transient and resolve within a few days or weeks. For those episodes of longer duration, laboratory tests can provide reassurance that there is no underlying infection or illness.
If a medication is suspected as the cause, the medication may need to be stopped under the guidance of the prescribing physician. Even if the offending agent is removed the hives generally do not stop immediately but may take weeks to vanish depending on how long it will take for the offending agent to "wash out" of your body.
Prevention of acute episodes of hives is rarely possible especially when the underlying cause is unknown. For chronic urticaria caused by physical stimuli, avoidance of these physical factors such as cold, pressure, water, and sun can reduce flares. Continuing use of oral antihistamines can also be preventative.
I have been dealing with cholinergic Urticaria for some years over the counter histamines are not working need a doctor that can help me, if outside on hot days, or working out at the gym attacks come on and feels like shooting fire needles through my body, even when I get a slight fever, I need help are you accepting new patients
Yes, we are accepting new patients. Cholinergic urticaria can be addressed in a telehealth during the current COVID 19 crisis.
I have had hives since February which was a few months since I finished chemotherapy treatments. I am taking really high doses of Allegra, Zyrtec, Claritin and benedryl. I have been to an allergist and she prescribed hydroxyzine hcl. It seems like it worked at first then seemed to make it worse. So I stopped that. She asked me to try Xolair. The first shot seemed to work some what and I didn’t have to take antihistamines for two days and then when I needed to start again I could go longer stretches between antihistamines. Today I took my second shot and the hives came back within 8 hours. I went on a winery tour and had my first taste of wine in about 15 months. It has been less than a week since tour. Could the wine have caused the difference in reaction? At what doses of antihistine will my body start to have adverse belts effects other than drowsiness? Also what should my next steps be? Should I continue with the Xolair? My allergist did suggest that I have a skin biopsy to rule out cancer.
Chronic hives need a proper work up by your internist or allergist as well as keeping a diary about daily intake or exposure. Eighty percent of the time, the cause of chronic hives cannot be identified despite these efforts. If the diagnosis is in question, a skin biopsy is very appropriate. Dietary modifications can be helpful in some instances and need to be meticulously planned. Long term use of antihistamines is considered save. Some professionals might prescribe a combination of H1 and H2 blockers but I cannot assess if this would be right for you. I am unable to provide advise on Xolair without proper in person evaluation.